Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Flagstaff, AZ

August 12, 2017Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 12, 2017, 4:38 PM MST for Coconino County, Gila County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 4:38 PM MST (23:38 UTC)
Expired
Aug 12, 2017, 5:04 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 18 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS55 KFGZ 122338
SVRFGZ
AZC005-007-130015-
/O.NEW.KFGZ.SV.W.0039.170812T2338Z-170813T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
438 PM MST SAT AUG 12 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Coconino County in north central Arizona...

* Until 515 PM MST

* At 437 PM MST, a severe thunderstorm was located over Washington
  Park, or 14 miles north of Payson, moving east at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Washington Park and Kehl Springs Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3438 11133 3448 11133 3448 11112 3436 11107
TIME...MOT...LOC 2337Z 265DEG 10KT 3443 11123 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
033 
WWUS55 KFGZ 130004
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
504 PM MST SAT AUG 12 2017

AZC005-007-130013-
/O.CAN.KFGZ.SV.W.0039.000000T0000Z-170813T0015Z/
Gila-Coconino-
504 PM MST SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND COCONINO COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

LAT...LON 3438 11133 3448 11133 3448 11112 3436 11107
TIME...MOT...LOC 2358Z 265DEG 10KT 3444 11114 

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:27 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 12, 3:27 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
327 PM MST Sat Aug 12 2017

.SYNOPSIS...Expect typical monsoon weather conditions through the
weekend. Drier air will bring a decreasing trend in storms
beginning Monday, with isolated storms from Tuesday onward.

&&

.DISCUSSION...Active afternoon across northern Arizona with
scattered storms and isolated very heavy rain. Small hail was also
reported. HRRR does show storms continuing through the night
moving from west to east across Coconino County into central
Navajo and Apache Counties.

Low level moisture remains plentiful across northern Arizona
through Sunday. The steering flow will push storms toward the
E-NE. Fairly slow storm motion will bring a chance of localized
heavy rainfall/flooding. Hail and gusty winds will also accompany
the stronger cells.

On Monday, a trough of low pressure will move out of the Pacific
Northwest into the Great Basin. This will push monsoon moisture
east of Arizona and will bring drier are over the state. Storm
chances will drop to the slight chance category for most areas.
By Tuesday, further drying is expected as the trough moves across
Arizona. Breezy to windy southwest winds will also develop on
Monday and Tuesday. Near average daytime temperatures should
persist through at least Friday.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will continue through the afternoon and evening across
northern AZ, with localized MVFR/IFR conditions in the strongest
storms. Storm coverage and intensity will decrease after 03Z, with
redevelopment expected during the daylight hours Sunday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily rounds of showers and thunderstorms
will continue through Monday, with temperatures slightly below
normal.

Tuesday through Thursday...A drier air mass will move back into the
region with significantly decreased storm chances.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
426 AM MST Sat Aug 12 2017

AZZ004>018-037>040-130230-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
426 AM MST Sat Aug 12 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Lingering monsoon moisture will lead to scattered showers and
thundertorms, mainly during the afternoon and evening. Some local
areas could see heavy rain lead to flash flooding, and this will
be the main concern. Small hail and gusty winds are also possible
with stronger cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect typical monsoon weather conditions Sunday with scattered
showers and thunderstorms. Thunderstorm threats will include
lightning, heavy rain, and small hail. Drier air will bring
decreasing thunderstorm activity Monday, with little to no chance
of storms Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 12, 3:03 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
303 PM MST SAT AUG 12 2017

AZZ015-122215-
Western Mogollon Rim-
303 PM MST SAT AUG 12 2017

...SPECIAL WEATHER STATEMENT FOR FLAGSTAFF...

At 300 PM MST, trained weather spotters reported a thunderstorm
producing pea-sized hail over Flagstaff near the I-40 and I-17
junction, moving east at 25 mph.

Locations impacted include...
Flagstaff and Walnut Canyon National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists near the I-40 and I-17 junction should drive with extreme
caution.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3512 11171 3521 11174 3527 11158 3514 11151
TIME...MOT...LOC 2200Z 250DEG 21KT 3517 11166

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:52 PM MSTSpecial Weather StatementFGZ38 min
Aug 12, 12:09 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 12, 1:01 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 12, 1:17 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 12, 3:03 PM MSTSpecial Weather StatementFGZ12 min
Aug 12, 4:58 PM MSTFlash Flood WarningFGZGila3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.